Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 31, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 30, 2018, 7:24 PM MST for Maricopa County, Arizona. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2018, 7:24 PM MST (02:24 UTC)
- Expired
- Jul 30, 2018, 10:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 60 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 7:35 PM MST | HEAVY RAIN 0.6 | 7 N North Scottsdale, AZ | 0.60 INCH MEASURED IN 20 MINUTES. |
| Jul 30, 9:04 PM MST | FLASH FLOOD | 7 Sse New River, AZ | SKUNK CREEK WASH FLOWING 5 FOOT DEPTH. NOT OVERFLOWING BANKS AT THIS TIME. |
| Jul 30, 9:12 PM MST | FLASH FLOOD | 7 Sse New River, AZ | FLOODING AT WASH ON MADDOCK ROAD AT 15TH AVE CROSSROADS ROUGHLY 3 FOOT IN DEPTH OVER THE ROAD. |
| Jul 30, 9:12 PM MST | FLASH FLOOD | 7 Sse New River, AZ | FLOODING FROM WASH ROUGHLY 3 FOOT DEPTH OVER MADDOCK ROAD AT 15TH AVENUE CROSSROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 100 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.4 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1123 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 2603 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
803
WGUS55 KPSR 310224
FFWPSR
AZC013-310530-
/O.NEW.KPSR.FF.W.0031.180731T0224Z-180731T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
724 PM MST MON JUL 30 2018
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
* Until 1030 PM MST.
* At 724 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Phoenix, Scottsdale, Fountain Hills, New River, Cave Creek,
Carefree, Deer Valley Airport, McDowell Mountain Park, Desert
Mountain, Scottsdale Airport, Desert Ridge Marketplace, Camp Creek,
Rio Verde, Anthem and Seven Springs.
* This includes the following highways...
AZ Interstate 17 between mile markers 217 and 237.
AZ Route 51 between mile markers 13 and 15.
AZ Route 101 between mile markers 26 and 40.
LAT...LON 3387 11155 3372 11156 3356 11183 3365 11206
3378 11223 3401 11213 3398 11184
$$
MS3 follow-up statements
604
WGUS75 KPSR 310403
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
903 PM MST MON JUL 30 2018
AZC013-310530-
/O.CON.KPSR.FF.W.0031.000000T0000Z-180731T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
903 PM MST MON JUL 30 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
MARICOPA COUNTY...
At 901 PM MST, Doppler radar indicated thunderstorms have ended
across the warned area. However, runoff from early storms will
continue for the next sixty to ninety minutes. Flash flooding is
expected in the warned area, impacting low water crossings. This
includes along the Skunk Creek and Cave Creek.
Some locations that will experience flooding include...
Phoenix, Scottsdale, Fountain Hills, New River, Cave Creek, Carefree,
Deer Valley Airport, McDowell Mountain Park, Desert Mountain,
Scottsdale Airport, Desert Ridge Marketplace, Camp Creek, Rio Verde,
Anthem and Seven Springs.
This includes the following highways...
AZ Interstate 17 between mile markers 217 and 237.
AZ Route 51 between mile markers 13 and 15.
AZ Route 101 between mile markers 26 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3387 11155 3372 11156 3356 11183 3365 11206
3378 11223 3401 11213 3398 11184
$$
Iniguez794
WGUS75 KPSR 310421
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
921 PM MST MON JUL 30 2018
AZC013-310530-
/O.CON.KPSR.FF.W.0031.000000T0000Z-180731T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
921 PM MST MON JUL 30 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
MARICOPA COUNTY...
At 919 PM MST, flash flooding was reported along the Skunk Creek,
near the intersection of Desert Hills Drive and 15th Avenue.
Additional flooding is likely along other washes in the warned area
as water continues to drain from thunderstorms earlier this evening.
Some locations that will experience flooding include...
Phoenix, Scottsdale, Fountain Hills, New River, Cave Creek, Carefree,
Deer Valley Airport, McDowell Mountain Park, Desert Mountain,
Scottsdale Airport, Desert Ridge Marketplace, Camp Creek, Rio Verde,
Anthem and Seven Springs.
This includes the following highways...
AZ Interstate 17 between mile markers 217 and 237.
AZ Route 51 between mile markers 13 and 15.
AZ Route 101 between mile markers 26 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3387 11155 3372 11156 3356 11183 3365 11206
3378 11223 3401 11213 3398 11184
$$
Iniguez594
WGUS75 KPSR 310526
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
1026 PM MST MON JUL 30 2018
AZC013-310535-
/O.EXP.KPSR.FF.W.0031.000000T0000Z-180731T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
1026 PM MST MON JUL 30 2018
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY WILL EXPIRE AT 1030 PM
MST...
The heavy rain has ended and flood waters have receded. Flooding is
no longer expected to pose a threat.
LAT...LON 3387 11155 3372 11156 3356 11183 3365 11206
3378 11223 3401 11213 3398 11184
$$
IniguezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 5:43 PM MST, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 30, 5:43 PM MST, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 543 PM MST Mon Jul 30 2018 .UPDATE... Updated Aviation section. && .SYNOPSIS... The Monsoon High will predominate across the Desert Southwest through early next week, resulting in temperatures a few degrees above normal. Storms will be most favored across the higher terrain east of Phoenix, though there will be a slight chance of thunderstorms across south-central Arizona each day. && .DISCUSSION... Today: It looks like clouds were able to clear out early enough this morning to provide us with sufficient day time heating today. The upper-level ridge continues to meander near southern Nevada, providing us with another day of mid-level easterlies. Sufficient moisture continues to exist across the southern half of the state with PWs ranging from 1 to 2 inches and the greatest moisture existing from Maricopa county westward into southeast California. Currently, scattered storms have already started to develop over the higher terrain of Gila county, with some isolated stronger storms apparent on radar. According to the SPC mesoanalysis page, CAPE values in this region range from 1000 to 2500 J/kg with very little CIN. In addition, DCAPE values in this same region are around 1000 to 1300, so stronger storms that develop will have the potential to produce strong downdrafts. With the steering flowing being out of the east-northeast, expect activity to continue to push westward, with most CAMs indicating an outflow boundary pushing across the western portion of our forecast area, starting in Gila county around 22Z/23, then pushing through the PHX metro somewhere between 00Z to 03Z, then exiting Maricopa county somewhere between 04Z and 05Z. Some of these models also continue to indicate that the outflow boundary could even push further westward into La Paz and Yuma county and potentially as far west as southeast California. So the main question is, will these outflows be strong enough to generate additional storms over the lower deserts? The forecast soundings for PHX, show up to 2000 J/kg of CAPE, however there is a pretty moderate cap so it would take a strong outflow boundary to trigger additional storms across the lower deserts. Most CAMs remain pretty optimistic today and do have thunderstorms over the Phoenix metro, so it's not completely out of the question today and chances definitely look better than yesterday. Tuesday-Monday: Little change in the pattern is anticipated as the aforementioned Monsoon High persists and meanders across the Desert Southwest. This will generally result in temperatures a few degrees above normal and well below records. Latest NAEFS percentiles indicate low-level mixing ratios near climatology, which will generally favor the Mogollon Rim and higher terrain for storm activity. However, it is possible that scattered thunderstorms will materialize across central Arizona one or two days this week, despite the PoPs near Climo. Latest operational GFS and ECMWF depict a well-defined inverted trough approaching the region late in the weekend or early next week. This will likely enhance the threat for precipitation along with other monsoon hazards including strong winds and blowing dust. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Strong storms that are ongoing in Gila County and are beginning to push into far northeastern Maricopa County should at least push an outflow through KIWA and KSDL around 0130Z and possibly KPHX most likely after 02Z. These storms would arrive earlier if they maintained their current intensity and W-SW progress, but some weakening is still expected based on recent daily trends. It is worth noting that more hi-res models, including the most recent HRRR runs and a few of the HREF runs, are pushing at least some of this convective activity into the lower deserts than yesterday. The earlier initiation of storms relative to yesterday makes this more likely as well, so we have added VCTS into KIWA and KSDL from 0130-03Z. We kept VCSH for KPHX since the storms may not be able to hold together that far west assuming the outflows push ahead of the storms. However, the strongest thunderstorm cells near Payson may be able to push into lower deserts and hold together after sunset due to a shortwave that may be rotating around the ridge aloft. If this occurs, we will amend as needed. Otherwise, expect easterly winds to return late overnight with the normal diurnal progression to westerly by early afternoon tomorrow. Thunderstorm chances for the lower deserts will be lower tomorrow without the additional shortwave forcing. Southeast California/Southwest Arizona including KIPL and KBLH: Aviation impacts are generally not expected through tomorrow afternoon aside from some midlevel clouds at KIPL and high clouds at KBLH. There is a low chances of thunderstorms making it into La Paz or Yuma Counties that may push a few outflows into the TAF sites, but chances are too low to include at this time. Apart from outflows, southeasterly winds at KIPL and southerly winds at KBLH below 10 knots will be favored. Aviation Discussion not updated for amended TAFs. && FIRE WEATHER... Thursday through Monday: Anticipate a familiar Monsoon weather pattern this week with storm activity occurring mainly over the higher terrain of Arizona with only slight chances over the lower deserts. Storm chances depart from southeast California and southwest AZ on Friday through Monday as atmospheric moisture content aloft declines somewhat. Otherwise, minimum humidities will remain above 15% on the lower deserts (upper teens to mid 20s; mid 20s to mid 30s higher terrain). Overnight recovery will remain good. Apart from thunderstorms, winds will be light except for typical afternoon and evening breeziness. && .SPOTTER INFORMATION STATEMENT... Skywarn amateur radio Nets may need to be activated for this afternoon and evening. Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Hernandez AVIATION...AJ FIRE WEATHER...AJ
In the hours before
Local storm report, Jul 30, 6:51 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
651 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM DUST STORM 9 SE QUEEN CREEK 33.13N 111.55W
07/30/2018 PINAL AZ TRAINED SPOTTER
VISIBILITY LESS THAN 1/2 MILE.
&&
MPLocal storm report, Jul 30, 7:01 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
701 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND GST 10 WSW SUNFLOWER 33.84N 111.64W
07/30/2018 E66 MPH MARICOPA AZ PUBLIC
BARTLETT LAKE.
&&
MPLocal storm report, Jul 30, 7:14 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
714 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM DUST STORM 6 NW EAST MESA 33.48N 111.75W
07/30/2018 MARICOPA AZ TRAINED SPOTTER
REPORT OF 100 YARDS OF VISIBILITY AT VAL
VISTA AND THOMAS ROAD.
&&
MSLocal storm report, Jul 30, 7:17 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
717 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM DUST STORM 6 WSW CAVE CREEK 33.80N 112.07W
07/30/2018 MARICOPA AZ TRAINED SPOTTER
100 FOOT VISIBILITY IN BLOWING DUST. WIND
GUSTS TO 40 MPH.
&&
MPLocal storm report, Jul 30, 7:19 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
719 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM DUST STORM 6 NNE SANTAN 33.22N 111.75W
07/30/2018 MARICOPA AZ TRAINED SPOTTER
1/2 MILE VISIBILITY IN BLOWING DUST. WIND
GUSTS TO 40 MPH.
&&
MPLocal storm report, Jul 30, 7:23 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
723 PM MST MON JUL 30 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0713 PM TSTM WND GST 2 NE DEER VALLEY 33.69N 112.08W
07/30/2018 E74 MPH MARICOPA AZ ASOS
74 MPH WIND GUST AT DEER VALLEY ASOS.
&&
MPThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:33 PM MST | Flash Flood Warning | PSR | Gila | 3 hr |
| Jul 30, 5:42 PM MST | Special Weather Statement | PSR | 48 min | |
| Jul 30, 6:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Jul 30, 6:16 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 29 min |
| Jul 30, 6:20 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 40 min |
| Jul 30, 6:26 PM MST | Special Weather Statement | PSR | 49 min | |
| Jul 30, 6:35 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Jul 30, 6:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 30, 6:57 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 48 min |
| Jul 30, 7:08 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 52 min |
| Jul 30, 7:12 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 33 min |
| Jul 30, 7:23 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 52 min |
| Jul 30, 7:30 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 60 min |
| Jul 30, 7:40 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Jul 30, 7:46 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 44 min |
| Jul 30, 8:10 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Jul 30, 8:21 PM MST | Special Weather Statement | PSR | 39 min | |
| Jul 30, 8:25 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Jul 30, 8:39 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Jul 30, 8:58 PM MST | Flash Flood Warning | PSR | Maricopa | 2 hr |
| Jul 30, 9:15 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 60 min |
| Jul 30, 9:33 PM MST | Flash Flood Warning | PSR | Maricopa | 117 min |
| Jul 30, 10:07 PM MST | Dust Storm Advisory | PSR | La Paz, Yuma | 38 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.